Alert archive / Idaho / Wind Advisories in 2017

Wind Advisory 20, NWS Pocatello, ID

September 19, 2017

NWS Pocatello, ID issued this wind advisory at Sep 19, 2017, 1:37 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 19, 2017, 1:37 PM MDT (19:37 UTC)
Expired
Sep 19, 2017, 8:00 PM MDT
In force
6 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

598 
WWUS75 KPIH 191937
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
137 PM MDT Tue Sep 19 2017


IDZ020-200200-
/O.NEW.KPIH.WI.Y.0020.170919T1937Z-170920T0200Z/
Upper Snake River Plain-
Including the cities of Idaho Falls and Rexburg
137 PM MDT Tue Sep 19 2017

...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect until 8 PM MDT this evening. 

* IMPACTS/TIMING...Strong southwest winds will make travel
  difficult at times along US Highways 20, 26, and 93 through
  early evening.

* WINDS...Southwest winds 25 to 35 with gusts around 45 mph.

* LOCATIONS...Craters of the Moon, Arco, INL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

IDZ021-200200-
/O.CON.KPIH.LW.Y.0010.000000T0000Z-170920T0200Z/
Lower Snake River Plain-
Including the city of Pocatello
137 PM MDT Tue Sep 19 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* TIMING...Noon through 8 PM MDT

* WINDS...Southwest winds of 20 to 25 mph with gusts of 35 mph.

* LOCATIONS...American Falls Reservoir

PRECAUTIONARY/PREPAREDNESS ACTIONS... A lake wind advisory
indicates that winds will cause rough chop on American Falls
Reservoir. Small boats will be especially prone to capsizing.

&&

$$
1 follow-up statement
713 
WWUS75 KPIH 200153
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
753 PM MDT Tue Sep 19 2017


IDZ020-200300-
/O.EXP.KPIH.WI.Y.0020.000000T0000Z-170920T0200Z/
Upper Snake River Plain-
Including the cities of Idaho Falls and Rexburg
753 PM MDT Tue Sep 19 2017

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Winds will gradually diminish to under 20 mph this evening. A few
locations will be near 30 mph until 9 pm but will continue to
diminish after sunset. 

$$

IDZ021-200300-
/O.EXP.KPIH.LW.Y.0010.000000T0000Z-170920T0200Z/
Lower Snake River Plain-
Including the city of Pocatello
753 PM MDT Tue Sep 19 2017

...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Winds will drop to under 15 mph this evening . 


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Sep 19, 2:22 AM MDT, 11 hours 15 minutes earlier.

Area forecast discussion, Sep 19, 2:22 AM MDT, 11 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
222 AM MDT Tue Sep 19 2017

.DISCUSSION...Today through Wednesday...A fairly active weather
pattern is on tap for the week and already noticeable outside. A
surface cold front has passed through Idaho yesterday, making for
a colder temperature forecast, only climbing into the low to mid
50s across the Snake Plain, or low 40s in the mountains for today.
Bands of precipitation are evident on radar, while snow levels are
forecast to drop toward 6500 ft or so this morning and will stay
there, making snow probable in portions of the Central Mountains
today. Anywhere from 1 to 3 inches are currently forecast with a
possible 4 inches above 8000 ft. This will not be the only area
where snow will be possible. Portions of the Upper Snake
Highlands, Caribou Highlands and Eastern Highlands may also
experience a bit of snowfall as well. Snow levels in these areas,
however, are still dropping this morning and will settle around
the 7000 to 7500 ft range. Another concern today will be windy
conditions from the enhanced pressure gradient. Expect wind speeds
in excess of 25 mph through early evening hours across the Snake
Plain and for portions of the Eastern and Caribou Highlands. A
Lake Wind Advisory will go into effect for the American Falls
Reservoir at noon today as a result.

There is somewhat of a break in between weather systems later this
evening into the overnight hours; however a small portion of the
western Salmon-Challis NF won't feel much of a break at all (if
any). The next wave of rain and snow appears Wednesday morning
with initially similar snow levels to today, then climbing fairly
substantially around 8000 ft. Wednesday will also be another
windy day, with persistent 20 to 25 mph winds across SE Idaho.
NP/Huston

&&

.LONG TERM...Thursday through next Wednesday...For Thursday and
Friday, our focus shifts to the Southeast corner/Eastern portions
of Idaho, after the passage of another cold front sweeps through
Idaho. Precip chances will be especially enhanced in this area and
now the snow levels will be dropping to their lowest on Friday
morning, around 5500 to 6000 ft levels. We could therefore see
snow in places there has not been any yet, though amounts will be
very light with little/no impacts. There will remain a chance for
rain/snow across the remainder of SE Idaho, but the chances are
reduced during this time.

Over the weekend, the positioning and progression of an upper low
will determine our forecast. For now, a continued chance for
showers remains in the forecast, particularly on Saturday. Cool
temperatures remain with highs in the 50s on Saturday and upper
50s/low 60s on Sunday.

Temperatures begin to rebound at the start of next week as the
upper low ejects to the east and precip clears out of the area.
NP/Huston

&&

.AVIATION...An upper level trough sweeps through the region today
with accompanying low VFR/MVFR CIGS and precipitation. Snow levels
fall to around 6500 ft MSL by this afternoon which may aid in lower
CIGS at KDIJ although this notion is not supported in model time
sections. In fact, the time sections generally show the lowest CIGS
early this morning at all terminals with improving low VFR CIGS
through the day and evening. KSUN may return to MVFR CIGS by
Wednesday morning as moisture from the next upstream system begins
to sneak into the CNTRL mountains. KDIJ may see partial clearing
later tonight which might promote the development of lower IFR CIGS
in fog and/or stratus. Huston

&&

.FIRE WEATHER...Cool, wet, and windy conditions will prevail today
as a low pressure trough gradually migrates east along the Canadian
border. We may see a brief respite tonight as todays system shifts
east into south-central Canada and the next upstream Pacific storm
system sets up off the NW coast. This next system will dig a little
farther south as it slowly shifts through the region Wednesday
through Saturday night bringing widespread valley rain and mountain
snow to southern Idaho. The models continue to wiggle around on the
placement of the upper ridge rebounding along the coast Sunday
through Tuesday and for now it looks as if they are settling on the
idea of keeping the ridge along the coast which leaves southeast
Idaho prone to a clipper-like system topping the ridge and digging
sharply SSE along the continental divide. Yesterdays model runs were
showing such a system impacting the Montana divide region on Tuesday
and we are seeing something very similar this morning but not quite
as strong. Temps fall well below normal with the passing storms and
never really recover even with the ridge along the coast Monday and
Tuesday. Huston

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from noon today to 8 PM MDT this evening for
IDZ021.

&&

In the hours before

Special weather statement, Sep 19, 11:44 AM MDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1144 AM MDT TUE SEP 19 2017

IDZ021-023-191830-
Caribou Highlands ID-Lower Snake River Plain ID-
1144 AM MDT TUE SEP 19 2017

...SPECIAL WEATHER STATEMENT...

At 1144 AM MDT, trained weather spotters reported a strong
thunderstorm near Chubbuck or near Pocatello, moving east at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Pocatello, Chesterfield Reservoir, Chubbuck, Fort Hall Mount Putnam,
Fort Hall Townsite and Fort Hall Putnam Lodge.

LAT...LON 4283 11245 4301 11245 4305 11195 4278 11196
TIME...MOT...LOC 1744Z 270DEG 15KT 4292 11235

DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 2:26 AM MDTLake Wind AdvisoryPIH18 hr
Sep 19, 11:44 AM MDTSpecial Weather StatementPIHBannock46 min

Nearby

Wind Advisories in Idaho, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.